Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- Sample Centers of Excellence Applications
- ACOG Documents
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Neuraxial Morphine Consensus Statement for Membership Review
- SOAP's Learning Modules
- ASA Corner
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Search our Patient Safety Archive
- Ask SOAP a Question
- Our Bylaws
- Previous Meeting Archives
- Newsletter Archives
- Newsletter Clinical Articles
- Annual Meeting Publications
- CMS Guidelines
- Clinician Education
- And more…
Bleomycin induced Pulmonary Toxicity in a Pregnant patient
Abstract Number: T-14
Abstract Type: Case Report/Case Series
Introduction: We present a case of a parturient with history of Hodgkin's lymphoma treated with Bleomycin, who manifested with hypoxia while undergoing C-Section.
Case Report: 37 years female,G3P1,at 37 weeks,with past medical hx of Hogdkin's lymphoma s/p ABVD treatment,on chronic steroids for ITP,GDMA2 and prior C-Section presented to L&D with rupture of membranes. Initial platelet count was 33,000 with giant platelets. Hematology consult recommended to continue steroids during hospitalization and transfuse one unit of single donor platelets prior to C-Section. Patient was transfused one unit of single donor platelets and transferred to OR. Plan was to proceed with GA. Patient was induced with propofol and succinylcholine with rapid sequence induction and intubated for the procedure uneventfully.
At the end of the procedure, patient was spontaneously breathing on 100% oxygen. Desaturation to low 80s was noted. Lungs were auscultated(bilat. Breath sounds),SpO2 monitor was repositioned, ETT was suctioned the patient was positioned head up. Patient continued to desaturate on 100% oxygen but had adequate tidal volumes over 500 ml, was able to sustain a 5 second head lift and had adqueate grip strength. Oxygen saturation improved to mid 90s prior to extubation. Patient was extubated. In PACU patient continued to have oxygen saturations in the mid 80s. Stat chest X-ray, blood gas and CT scan of the chest were ordered. Patient denied chest pain or shortness of breath. Pulmonary consult suggested that hypoxia was probably secondary to basal atelectasis, possible pulmonary toxicity because of bleomycin, supplemental oxygen for SpO2<95% with 2 liters of oxygen via nasal cannula. ABG showed pH of 7.44, PCO2 32, PaO2 126, and oxygen saturation 99%. CT chest showed minimal bibasilar atelectasis and minimal bilateral pleural effusions. Chest X-ray showed increased opacity at medial base. Patient continued to have oxygen saturation of upper 90's throughout this hospital stay.
Discussion: Pulmonary toxicity is well described in patients treated with bleomycin containing regimens for the treatment of Hodgkins lymphoma. Bleomycin binds to DNA and forms a complex with ferrous iron whcih is then oxidized to ferric iron, which results in free radicals leading to cell death. Bleomycin is inactivated by bleomycin-hydrolase, which has markedly decreased activity in skin and lung tissue. The mechanism of lung injury remains unknown. The most common distinct pulmonary syndrome, interstitial pneumoniits, ultimately progresses into pulmonary fibrosis. Clinical features include: nonproductive cough, exertional dyspnea, tachypnea, and cyanosis. Beacause of the resemblance of symptoms to other disease entities, the diagnosis is one of exclusion. Limiting supplemental oxygen is one of the key factors. Although anecdotal,exposure to high inspired oxygen concentrations, even many years following exposure to bleomycin, may increase the risk for pulmonary toxicity.